Texas, 2006

Hail and Damaging Winds in Texas, July 17, 2006

July 17, 2006 · NWS FWD · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 17, 1:58 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 1:58 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
258 PM CDT MON JUL 17 2006

...MORE NORMAL LIKE JULY TEMPERATURES ARE EXPECTED BY LATE IN THE
WEEK...

.DISCUSSION...
THE HEAT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY AND MAY BE
EXTENDED INTO WEDNESDAY DEPENDING ON THE EXTEND OF MIXING OF LOW
LEVEL MOISTURE.

LAST NIGHTS LOW AT DFW - 83 DEGREES - TIED TO OLD HIGHEST MINIMUM
RECORD FOR THE DAY SET BACK IN 1956.  TONIGHTS HIGHEST MINIMUM
RECORD IS 81 DEGREES SET IN 1980...AND THIS MAY FALL TONIGHT.

THE EXTENSIVE HIGH PRESSURE RIDGE OVER MOST OF THE COUNTRY WILL
GRADUALLY SHIFT WESTERN AND SET UP OVER THE INTERMOUNTAIN REGION.
THIS WILL LOWER HEIGHTS ALOFT AND LOWER PARTIAL THICKNESSES SUCH
THAT DAYTIME HIGHS AND OVERNIGHT LOWS WILL RETURN BACK TO MID-JULY
NORMALS (DFW 96/75 AND ACT 97/75)...AND SLIGHTLY COOLER NIGHTS IN
THE RURAL AREAS.

WITH THE DEPARTURE OF THE RIDGE...A TROUGH WILL AMPLIFY OVER THE
EASTERN HALF OF THE COUNTRY WITH A WEAKNESS ALOFT FORMING OVER THE
STATE. ALSO A WEAK COOL FRONT WILL SLIDE SOUTH OF THE RED RIVER ON
SUNDAY AND LINGER INTO THE FIRST OF NEXT WEEK. THESE FEATURES COULD
RESULT IN SCATTERED CONVECTION RETURNS TO PARTS OF NORTH
TEXAS...THUS HAVE ADDED LOW CHANCE POPS FOR THE NORTH AND EASTERN
AREAS FRIDAY THROUGH MONDAY. CONFIDENCE ON  THE PRECIPITATION IS NOT
VERY HIGH AT THE MOMENT...BUT IT THE BEST I/VE SEEN SINCE THE LAST
EVENT OVER THE SOUTHERN HALF EARLIER THIS MONTH.

.FIRE WEATHER...AFTERNOON HUMIDITIES WILL CONTINUE TO FALL BELOW 35
PERCENT TUESDAY THROUGH THURSDAY...BUT WINDS WILL STAY BELOW 15 MPH
KEEPING THE DAILY FIRE DANGER IN CHECK.  NIGHTTIME HUMIDITY RECOVERY
WILL BE IN THE 65 -85 PERCENT RANGE...PROVIDING LIMITED BENEFIT TO
FUEL MOISTURE.

NORTH TEXAS VEGETATION REMAINS STRESS GENERALLY NORTH OF I-20...AND
IN SPOTS MISSED BY PREVIOUS RAIN EVENTS (LIKE MY YARD)

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 104  84 104  82 /  10  10   0  10
WACO, TX             103  77 102  77 /  10  10  10  10
PARIS, TX            103  78 101  79 /  20  20   0  10
DENTON, TX           106  81 104  80 /  10  10   0  10
MCKINNEY, TX         103  78 103  81 /  20  10   0  10
DALLAS, TX           103  84 104  82 /  10  10   0  10
TERRELL, TX          104  80 103  80 /  20  20  10  10
CORSICANA, TX        102  77 101  77 /  20  20  10  10
TEMPLE, TX           100  75 100  76 /  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM TUESDAY FOR TXZ092-TXZ093-TXZ094-TXZ095-
TXZ103-TXZ104-TXZ105-TXZ106-TXZ107-TXZ118-TXZ119-TXZ120-TXZ121-
TXZ122-TXZ123-TXZ133-TXZ134.

&&

26/75
Hazardous weather outlook, Jul 17, 1:55 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT MON JUL 17 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
255 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT TONIGHT...EAST OF A GAINESVILLE...FORT
WORTH...CLEBURNE LINE...AND NORTH OF A CLEBURNE...ENNIS...CANTON
LINE. AFTERNOON HEAT INDICES WILL REACH THE 105 TO 109 DEGREE
RANGE...WITH LOW TEMPERATURES TONIGHT NIGHT FALLING ONLY INTO THE 78
TO 82 DEGREE RANGE.

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING... MAINLY TO THE EAST
OF THE INTERSTATE 35 CORRIDOR. CONDITIONS ARE FAVORABLE FOR DAMAGING
DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING WITH THESE STORMS.
STORMS WILL DISSIPATE BY MID-EVENING.

.DAYS TWO THROUGH SEVEN...
THE HEAT ADVISORY CONTINUES THROUGH TUESDAY.

MOREOVER...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT SATURDAY
AFTERNOON IN THE EXTREME SOUTHEAST. FINALLY...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS NEXT SUNDAY...MAINLY NORTHEAST OF A
BOWIE...DENTON...GREENVILLE...CENTERVILLE LINE. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE EVENING EAST OF THE I-35
CORRIDOR.

26

In the hours before

Special weather statement, Jul 17, 1:59 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT MON JUL 17 2006

TXZ091-100>102-115>117-129>132-135-141>148-156>162-174-175-180300-
ANDERSON-BELL-BOSQUE-COMANCHE-CORYELL-EASTLAND-ERATH-FALLS-FREESTONE-
HAMILTON-HENDERSON-HILL-HOOD-JACK-LAMPASAS-LEON-LIMESTONE-MCLENNAN-
MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-PARKER-ROBERTSON-SOMERVELL-
STEPHENS-WISE-YOUNG-
259 PM CDT MON JUL 17 2006

...HOT WEATHER TO CONTINUE ACROSS NORTH TEXAS THIS WEEK...

HIGH TEMPERATURES BETWEEN 98 AND 105 DEGREES ARE EXPECTED TO CONTINUE
ACROSS NORTH TEXAS THIS WEEK WITH SLIGHTLY COOLER HIGHS EXPECTED
DURING THE LAST PART OF THE WEEK.  EVEN THOUGH AFTERNOON HUMIDITY
WILL DROP BELOW 35 PERCENT AT MOST LOCATIONS...WHEN COMBINED WITH
THE JULY HEAT...HEAT INDEX VALUES OF 101 TO 108 DEGREES CAN BE
EXPECTED DURING AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES
OVERNIGHT WILL OFFER LITTLE RELIEF...AS VALUES DROP ONLY IN THE UPPER
70S AT MOST URBAN LOCATIONS AND INTO THE MID 70S IN THE NORMALLY
COOLER RURAL AREAS.

PERSONS INVOLVED IN VIGOROUS...PHYSICAL OUTDOOR ACTIVITIES ARE URGED
TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER...OR OTHER NON-
ALCOHOLIC BEVERAGES. WEAR LOOSE FITTING AND LIGHT COLORED CLOTHING.
BE SURE TO CHECK ON THE ELDERLY...OR THOSE WITH HEALTH RISK
CONDITIONS...AS THEY ARE THE MOST SUSCEPTIBLE TO HEAT EXHAUSTION.
YOUNG CHILDREN OR PETS SHOULD NEVER REMAIN IN AN ENCLOSED VEHICLE
WITH NO VENTILATION OR AIR CONDITIONING...EVEN FOR THE SHORTEST
AMOUNT OF TIME...AS TEMPERATURES CAN QUICKLY RISE TO LIFE THREATENING
LEVELS...EVEN IF WINDOWS ARE PARTIALLY OPENED.

The radar

The Dallas/Ft Worth radar (KFWS), 182 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 17, 4:45 PM CST
Where
Anderson County, Palestine
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
31.750, -95.633

Tree limbs down.

Thunderstorm Wind, Henderson

When
July 17, 4:45 PM CST
Where
Henderson County, Countywide
Measured
74 kt (85 mph) estimated sustained
Property damage
$45,000
Reported by
NEWSPAPER
Coordinates
32.233, -95.850

In Opelika, two two-hundred year-old oak trees were split in half and another was uprooted. Large limbs from the downed trees were thrown across the yard, on the roof of a house, and on top of a storage building. One resident said that their front door was blown open, and the male owner was not able to pull it shut again until the wind subsided. The cost to haul away the oak trees and repair the roof of the house was estimated at $20,000. Also in the same area, a carport was blown off, the car inside the carport was shifted about four feet, and several trees were leveled. In Cross Roads, the elementary school had limbs strewn across the football field. A nearby house had its roof damaged, tin was blown off of a storage building, and numerous trees were knocked down, including a 100 year-old peach tree. Some of the trees had their tops sheared off.

Hail, Fannin

When
July 17, 6:45 PM CST
Where
Fannin County, 8 mi NW of Bonham
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.667, -96.283

Nickel-sized hail in Ravenna.

Thunderstorm Wind, Fannin

When
July 17, 6:45 PM CST
Where
Fannin County, 7 mi N of Bonham
Measured
65 kt (75 mph) estimated sustained
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
33.683, -96.183

Numerous trees and power lines down. A roof was also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526779, 5526782, 5526780, 5526781.